Can Ritalin be used to treat Alzheimer's?

4 answers | Last updated: Nov 05, 2016
A fellow caregiver asked...

I need information on using Ritalin for excessive crying and anxiousness in an Alzheimer's patient. Is that treatment effective and safe?


Expert Answers

Kenneth Robbins, M.D., is a senior medical editor of Caring.com. He is board certified in psychiatry and internal medicine, has a master's in public health from the University of Michigan, and is a clinical professor of psychiatry at the University of Wisconsin-Madison. His current clinical practice focuses primarily on geriatrics. He has written and contributed to many articles and is frequently invited to speak on psychiatric topics, such as psychiatry and the law, depression, anxiety, dementia, and suicide risk and prevention.

Ritalin is a stimulant that is used as treatment for two illnesses, narcolepsy and attention deficit/hyperactivity disorder. For most people, it is stimulating. That means it boosts energy and it makes it more difficult to sleep. Because it is stimulating, it often increases anxiety and can be stimulating to the extent that it can lead to hallucinations.

Ritalin has been used as a treatment for depression, though there remains controversy about its effectiveness. Some clinicians believe it can be especially useful for people who have medical illnesses, because if it helps it exerts its effects quickly. Antidepressants take at least a week or two before they begin to improve mood. Ritalin's effect can be experienced within a day or two. Many believe that if does help depression, the effects are temporary, and it is primarily useful as a way to temporarily improve mood and energy.

There are a number of risks to using Ritalin in someone with Alzheimer's Disease, particularly someone with significant anxiety. It is very likely to make the anxiety worse. Furthermore, it may interfere with both sleep and appetite, two common problems people with Alzheimer's Disease experience. There is also the risk of triggering psychotic symptoms, another common problem for people with this disease.

I would suggest speaking frankly with the clinician who may be suggesting the use of this medication. If it is going to be used, I would strongly suggest the effects be followed very closely.


Community Answers

Concerned dtr! answered...

In response to Dr Robbins answer. I feel that Dr Robbins did not completely address the question at hand. There have been many studies recently that show there is a vast difference in the response and side effects relative to the dose of Ritalin. You did not address this issue. The studies showed that low doses had dramatic effects in improving focus, cognition, and decreasing apathy due to its primarily targeting the pre-frontal cortex. Compared to higher doses which had more side effects because the drug seemed to stimulate cells all over the brain. Please answer with these studies in mind and be more specific in your response.


A fellow caregiver answered...

I also agree with concerned dtr!. My father was experiencing apathy secondary to Alzheimers and was prescribed antidepressants with no positive affect on mood or engagement. We had the antidepressant stopped and added a low dose of Ritalin. The positive effect was almost immediate and my father is now more interactive and energetic than he had been in months. He has also noticed the change in his enegy level and is very thankful for the addition of this medication to his regimen.


A fellow caregiver answered...

My mom is in the "last stages" of Alzheimer's. She is a walker. She walks constantly from morning to night only to sit down for meals. She is always anxious. She did start having bouts of crying spells. They put her on a small dose of Ritalin. She also just started a memory patch. The two days have been crazy. Now she is in turbo mode with even more agitation. She shows signs of anger not there before. Shouldn't she stop taking the Ritalin ?